MAUDE Adverse Event Report: SMITH & NEPHEW MEDICAL LTD. RENASYS EDGE PUMP; NEGATIVE PRESSURE WOUND THERAPY POWERED SUCTION PUMP

SMITH & NEPHEW MEDICAL LTD. RENASYS EDGE PUMP; NEGATIVE PRESSURE WOUND THERAPY POWERED SUCTION PUMP
Catalog Number 66803126
Medical Device Problem Codes Obstruction of Flow (2423); Failure of Device to Self-Test (2937); Inadequate User Interface (2958); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Wound Infection (2447)
Date of Event 07/09/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during npwt, two (2) renasys edge pumps failed user interface during self test performed by nurse, one (1) renasys edge pump kept throwing block issues.Additionally, during the time of therapy patient was admitted to the hospital for infection of the wound.Patient believes it is a result of the wound vacuum not working.It is unknown which specific pump was associated with each issue (user interface failure, block issues and infection).It is unknown how the treatment was resumed and there was a delay greater than two hours for each incident.It is unknown how the infection was treated.The current health status of the patient is unknown.
 
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).D4, serial number.: the following are the serial numbers reported: (b)(6), however, it is unknown which of the devices caused the hospitalization & corresponds to each reported issue.H3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).H2: corrected information on h6 (medical device problem code).
 
Additional Manufacturer Narrative
Sections h6 and h11 updated.Internal complaint reference: (b)(4).H11: results of investigation: the device was not returned for evaluation.However, previous complaints were received and investigated for this product, in which the reported failure mode was confirmed.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the sterilization records was not performed as this is a non-sterile device.A review of complaint history revealed similar events for the listed device over the previous 12months, but no similar events for the serial number based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A historical review concluded that there have been no previous escalated actions for the part number and infection adverse event.A review of the risk management file revealed this adverse event was previously identified.The anticipated risk level is still adequate.A review of the user manual document for renasys edge provides complete guidelines of indications, contraindications, warnings and precautions to consider during wound therapy.Following the launch of renasys edge, devices were found to fail the self-test function, with additional reports of noisy devices and other associated spurious alarms.Initial investigations were conducted and found that the edge devices functioned as intended, no faults were found with the renasys edge devices and their ability to display the correct alarms and carry out self-testing.When self-testing has failed, it is alerting the user that the performance of the device is sub-optimal, with guidance provided in the device manual to contact a smith and nephew representative.An investigation determined that the failure to self-test was mainly caused by carbon and plastic contamination.This investigation determined that the event type does not result in a hazardous situation or harm.Actions have confirmed that the main cause is again linked to particulate contamination inherited from the associated canister, with the root cause attributed to the canister design and has implemented improvements to the associated manufacturing processes.Additional factors found during the investigation include, user error, user failing to follow the self-test sequence.Internal pumps defects, which pass initial inspection and self-testing but potentially make the pump more susceptible to premature degradation and electrical faults due to damage from potential misuse.Factors that could contribute to the infection event include contamination during treatment, patient condition or patient medical history complication or pre-existing medical conditions.Based on this investigation corrective actions have been initiated to address the event.No further investigation is warranted into this complaint; however, we will continue to monitor for future complaints and investigate, as necessary.We consider this investigation closed.

Brand Name
RENASYS EDGE PUMP
Common Device Name
NEGATIVE PRESSURE WOUND THERAPY POWERED SUCTION PUMP
Manufacturer (Section D)
SMITH & NEPHEW MEDICAL LTD.
101 hessle road
hull east riding of yorkshire HU3 2 BN
UK  HU3 2BN
Manufacturer (Section G)
SMITH & NEPHEW MEDICAL LTD.
101 hessle road
hull east riding of yorkshire HU3 2 BN
UK   HU3 2BN
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key22675410
Report Number8043484-2025-00077
Device Sequence Number21194161
Product Code OMP
UDI-Device Identifier05000223498634
UDI-Public5000223498634
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K223041
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/19/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number66803126
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/09/2025
Supplement Date Received by Manufacturer08/14/2025
09/08/2025
Initial Report FDA Received Date07/31/2025
Supplement Report FDA Received Date08/14/2025
09/19/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient SexMale